Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243977] of Arlie O. Petters

Papers Published

  1. Aazami, AB; Petters, AO; Rabin, JM, Orbifolds, the A, D, E family of caustic singularities, and gravitational lensing, Journal of Mathematical Physics, vol. 52 no. 2 (2011), ISSN 0022-2488 [doi]
    (last updated on 2017/12/11)

    Abstract:
    We provide a geometric explanation for the existence of magnification relations for the An(n = 2), Dn(n = 4), E6, E7, E8 family of caustic singularities, which were established in recent work. In particular, it was shown that for families of general mappings between planes exhibiting any of these caustic singularities, and for any noncaustic target point, the total signed magnification of the corresponding preimages vanishes. As an application to gravitational lensing, it was also shown that, independent of the choice of a lens model, the total signed magnification vanishes for a light source anywhere in the four-image region close to elliptic and hyperbolic umbilic caustics. This is a more global and higher order analog of the well-known fold and cusp magnification relations. We now extend each of these mappings to weighted projective space, which is a compact orbifold, and show that magnification relations translate into a statement about the behavior of these extended mappings at infinity. This generalizes multidimensional residue techniques developed in previous work, and introduces weighted projective space as a new tool in the theory of caustic singularities and gravitational lensing. © 2011 American Institute of Physics.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320